Iowa, 2013

Hail in Iowa, May 30, 2013

May 30, 2013 · NWS OAX · 2 events in 2 counties and zones

This was the final severe weather event in a series of occurrences that were associated with a seasonably deep upper level low pressure over the northern Plains. Instability increased during the afternoon along and ahead of a stationary front across eastern Nebraska from low pressure over the Dakotas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

This was the final severe weather event in a series of occurrences that were associated with a seasonably deep upper level low pressure over the northern Plains. Instability increased during the afternoon along and ahead of a stationary front across eastern Nebraska from low pressure over the Dakotas. Isolated to scattered thunderstorms developed in the late afternoon and tracked across eastern Nebraska and into western Iowa during the evening hours. Although isolated reports of damaging winds were reported, most of the events were large hail, some of which were significant in eastern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 30, 2:02 PM CST, 5 hours 18 minutes earlier.

Area forecast discussion, May 30, 2:02 PM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT THU MAY 30 2013

.DISCUSSION...

MAIN CONVECTIVE ACTIVITY HAS SHIFTED EAST OF THE AREA THIS
AFTERNOON WITH CLOSED UPPER LOW LOCATED OVER WESTERN SOUTH DAKOTA
AND SURFACE TROUGH JUST NOSING INTO EASTERN NEBRASKA.

ALTHOUGH THE CHANCE OF THUNDERSTORMS WILL REMAIN ACROSS THE AREA
TONIGHT AND FRIDAY...GENERAL TREND WILL BE TOWARD MORE STABLE
CONDITIONS BY LATE SATURDAY AND THROUGH THE REMAINDER OF THE
WEEKEND AS THE UPPER SYSTEM TRACKS TOWARD THE GREAT LAKES REGION
AND HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS. TEMPERATURES
WILL BE TURNING COOLER FOR THE WEEKEND AS A COLD FRONT MOVES
THROUGH THE REGION WITH CLOUDS AND SHOWERS ASSOCIATED WITH THE
UPPER LOW LIKELY TO KEEP HIGHS ONLY IN THE 60S FOR SATURDAY.
BREEZY CONDITIONS ALSO EXPECTED ON SATURDAY BEHIND THE FRONT AS
THE COOLER AIR MOVES INTO THE REGION. WARMER AIR RETURNS FOR
SUNDAY SURFACE HIGH SHIFTS EAST WITH CONSIDERABLE SUNSHINE
EXPECTED.

EXTENDED PERIOD LOOKS LIKE IT COULD TURN WET AGAIN AS THE
UPPER LEVEL PATTERN TAKES ON SIMILAR CHARACTERISTICS OF
THIS PAST WEEKS SYSTEM. ANOTHER CLOSED LOW MOVES INTO THE
NORTHERN ROCKIES BY MONDAY THEN TRACKS EAST ACROSS THE NORTHERN
PLAINS AND INTO THE UPPER MIDWEST BY THURSDAY. MODELS HOWEVER
DIFFER ON STRENGTH AND TIMING OF SHORT WAVES SO LIMITED CONFIDENCE
IN EITHER SOLUTION AT THIS TIME.

&&

.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.

MAINLY VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH THE
CYCLE. A FEW SPOTTY MVFR CIGS MAY PASS THROUGH...BUT OVERALL
SHOULD REMAIN IN THE VFR CATEGORY. THERE IS A CHANCE FOR SCATTERED
THUNDERSTORMS AS WELL...BUT DUE TO THE EXTREMELY SPOTTY
NATURE...HAVE NOT INCLUDED THEM IN THE TAF FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/KERN
Hazardous weather outlook, May 30, 4:32 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
532 PM CDT THU MAY 30 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-311245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
532 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL SPREAD ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA DURING THE EVENING. A FEW
THUNDERSTORMS COULD BECOME STRONG IN SOUTHEAST NEBRASKA WITH
SMALL HAIL AND WIND GUSTS TO 50 MPH. AN ISOLATED SEVERE STORM IS
POSSIBLE BEFORE 10 PM GENERALLY SOUTH OF A LINE FROM SEWARD TO
LINCOLN AND NEBRASKA CITY.

A FEW SHOWERS AND AN ISOLATED THUNDERSTORM COULD POP UP ON FRIDAY
AS WELL...BUT SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY NIGHT THROUGH
FRIDAY. THE BEST CHANCE FOR SEVERE STORMS APPEARS TO BE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.

In the hours before

Special weather statement, May 30, 4:54 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
554 PM CDT THU MAY 30 2013

NEZ065-066-078-302330-
SEWARD NE-SALINE NE-LANCASTER NE-
554 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD...
NORTHEASTERN SALINE AND NORTHWESTERN LANCASTER COUNTIES UNTIL 630 PM
CDT...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRETE...OR 16 MILES SOUTHWEST OF LINCOLN...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LINCOLN...CRETE AND DENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4068 9703 4074 9697 4084 9682 4084 9668
      4072 9670 4060 9691 4059 9691 4059 9694
TIME...MOT...LOC 2253Z 230DEG 27KT 4067 9694

NIETFELD
Special weather statement, May 30, 6:12 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
712 PM CDT THU MAY 30 2013

NEZ066-078-089-310045-
GAGE NE-SALINE NE-LANCASTER NE-
712 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GAGE...NORTHEASTERN
SALINE AND CENTRAL LANCASTER COUNTIES UNTIL 745 PM CDT...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CRETE TO
PICKRELL...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF
LINCOLN TO BEATRICE...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LINCOLN...BEATRICE...CRETE...HICKMAN...FIRTH...ADAMS...CORTLAND...
HALLAM...CLATONIA...PANAMA...PICKRELL...ROCA...DENTON AND SPRAGUE.

LAT...LON 4066 9700 4070 9695 4070 9691 4073 9691
      4092 9666 4059 9646 4049 9646 4025 9674
TIME...MOT...LOC 0009Z 226DEG 40KT 4068 9692 4032 9669

NIETFELD
Local storm report, May 30, 6:28 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
728 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             DENTON                  40.74N 96.84W
05/30/2013  M1.00 INCH       LANCASTER          NE   PUBLIC

0640 PM     HAIL             LINCOLN                 40.82N 96.69W
05/30/2013  M1.50 INCH       LANCASTER          NE   PUBLIC

            NEAR CODDINGTON AND SOUTH

&&

DERGAN
Special weather statement, May 30, 6:32 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
732 PM CDT THU MAY 30 2013

NEZ053-067-310100-
CASS NE-SARPY NE-
732 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASS AND EASTERN SARPY
COUNTIES UNTIL 800 PM CDT...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MURDOCK...OR 25 MILES SOUTHWEST OF OMAHA...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OFFUTT AFB...PLATTSMOUTH...LOUISVILLE...MURRAY...CEDAR CREEK...
MURDOCK...MANLEY AND SOUTH BEND.

LAT...LON 4095 9584 4093 9584 4085 9625 4097 9632
      4116 9594 4102 9586 4102 9587 4100 9587
      4099 9584 4096 9582
TIME...MOT...LOC 0027Z 245DEG 22KT 4092 9621

NIETFELD
Special weather statement, May 30, 6:32 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
732 PM CDT THU MAY 30 2013

IAZ055-NEZ034-045-310115-
HARRISON IA-WASHINGTON NE-BURT NE-
732 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARRISON...CENTRAL
WASHINGTON AND SOUTHEASTERN BURT COUNTIES UNTIL 815 PM CDT...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLAIR...OR 20 MILES NORTH OF OMAHA...MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLAIR...MONDAMIN...MODALE AND LITTLE SIOUX.

LAT...LON 4158 9591 4143 9610 4157 9629 4183 9608
      4181 9586
TIME...MOT...LOC 0027Z 217DEG 38KT 4155 9613

NIETFELD
Special weather statement, May 30, 6:58 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
758 PM CDT THU MAY 30 2013

NEZ015-018-310130-
THURSTON NE-WAYNE NE-
758 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THURSTON AND CENTRAL
WAYNE COUNTIES UNTIL 830 PM CDT...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WAYNE...OR 20 MILES NORTHEAST OF NORFOLK...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYNE...WINSIDE AND CARROLL.

LAT...LON 4226 9701 4226 9673 4228 9672 4228 9665
      4226 9663 4209 9716 4224 9729 4235 9708
      4235 9702
TIME...MOT...LOC 0055Z 238DEG 28KT 4221 9709

DERGAN

The radar

The Omaha radar (KOAX), 59 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mills

When
May 30, 7:20 PM CST
Where
Mills County, 0.52 mi E of Glenwood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.050, -95.760

Hail, Fremont

When
May 30, 7:35 PM CST
Where
Fremont County, 3.73 mi W of Riverton
Measured
1 in hail
Reported by
Public
Coordinates
40.670, -95.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445137, 445138.